Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 105, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2010, 4:56 PM CDT for Renville County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2010, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 20, 2010, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Renville County, ND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:45 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 20, 1:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 145 PM CDT SUN JUN 20 2010 .SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT... MAIN FORECAST CONCERN THIS PERIOD WILL BE THE CHANCE FOR THUNDERSTORMS...SOME SEVERE...FROM THIS AFTERNOON THROUGH TUESDAY. FORECAST HEAVY RAINFALL AMOUNTS WILL ALSO BRING A CHANCE FOR HYDRO HEADLINES...AS THE SOIL REMAINS SATURATED/NEARLY SATURATED FROM RECENT RAINFALL. MODELS/ENSEMBLES ARE IN DECENT AGREEMENT WITH THE SYNOPTIC PATTERN. THE CHANCE FOR SEVERE WEATHER IS SIGNIFICANT ENOUGH TO MAINTAIN SEVERE WEATHER MONITORING THROUGH THE NEXT 24 TO 36 HOURS. CURRENTLY...WATER VAPOR SATELLITE IMAGERY INDICATES THAT UPPER LEVEL SUBTROPICAL RIDGING IS CENTERED OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL CLOSED LOW IS OVER OREGON. STRONG INSOLATION AND UPSLOPE LOW LEVEL WINDS HAVE BROUGHT SURFACE TEMPERATURES UP INTO THE LOW 70S WHILE DEWPOINTS ARE HOVERING IN THE LOW 60S. THE UPPER LEVEL TROUGH/RIDGE ORIENTATION SHOULD KEEP SOUTHWESTERLIES DIRECTED FROM THE FOUR CORNERS INTO THE DAKOTAS...WHICH WILL DIRECT SEVERAL SHORTWAVES INTO THE NORTHERN PLAINS OVER THE NEXT FEW DAYS. THIS WILL RESULT IN SEVERAL WAVES OF THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE FIRST ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING...AS A WEAK SHORTWAVE EJECTS NORTHEASTWARD FROM UTAH. THE FAVORED AREA FOR SEVERE WILL BE FURTHER SOUTH TODAY...AS THE BETTER DYNAMICS ARE EXPECTED TO REMAIN OVER SOUTH DAKOTA AND NEBRASKA/IOWA. THAT SAID...THERE IS STILL A HEIGHTENED RISK FOR SEVERE HAIL AND DAMAGING WINDS OVER THE SOUTHERN PART OF WESTERN AND CENTRAL NORTH DAKOTA. CONVECTION BEGAN BEFORE NOON CDT OVER WESTERN SOUTH DAKOTA...AND SHOULD STEADILY SPREAD NORTHEAST ACROSS THE DAKOTA STATE LINE BY MID-AFTERNOON. THE 12 UTC NAM/17 UTC RUC CALL FOR 1500 TO 3000 J/KG SURFACE-BASED CAPE BY MID AFTERNOON...AND WHILE SHEAR IS CURRENTLY MARGINAL FOR ROTATING UPDRAFTS...THE EJECTING MID-LEVEL SPEED MAX SHOULD INCREASE THE 0-6 KM BULK SHEAR OVER THE NEXT COUPLE HOURS. 2000 J/KG CAPE IS ALREADY PRESENT...SO LOOK FOR THAT TO INCREASE BEFORE THE CAP ERODES. THE SECOND ROUND OF CONVECTION IS EXPECTED MONDAY AND MONDAY NIGHT. THIS EVENT...WITH A MUCH MORE POTENT SHORTWAVE ALOFT...AND MUCH STEEPER FORECAST LAPSE RATES...SHOULD PRESENT A MUCH HIGHER RISK FOR SEVERE WEATHER. SUFFICIENT SHEAR FOR SUPERCELLS IS FORECAST...AND THE LOW-LEVEL DEWPOINT DEPRESSIONS OVER NORTH DAKOTA SHOULD ALLOW FOR HIGHER-BASED STORMS THAT FORM IN EASTERN MONTANA TO BUILD MUCH CLOSER TO THE SURFACE AS THEY MOVE INTO THE STATE. THIS WILL INCREASE TORNADO THREAT...SO LOOK FOR THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS THE WESTERN PART OF THE STATE MONDAY AFTERNOON/EVENING. STORMS SHOULD CONGEAL INTO A SQUALL LINE WITH BOWING LINE SEGMENTS BY LATE EVENING...SO THE MAIN THREATS WOULD TRANSITION TO DAMAGING WINDS...LARGE HAIL AND FLOODING FURTHER TO THE EAST. OVERALL...PRECIPITABLE WATER AMOUNTS STAY AROUND 1 TO 2 INCHES THROUGH TUESDAY. FLASH FLOOD GUIDANCE IN SOME AREAS REMAINS AT JUST OVER AN INCH PER HOUR. SEVERAL RUNS OF MODELS HAVE PRODUCED GRID-SCALE FEEDBACK...WHICH IS AN INDICATION OF INTENSE CONVECTION CAPABLE OF UPSCALE FEEDBACK IN THE ATMOSPHERE. AREAL COVERAGE OF THE HIGH AMOUNTS ASSOCIATED WITH GRID-SCALE FEEDBACK WILL BE OVERDONE...BUT IF THE MECHANISMS VERIFY THE MAXIMUM QPF IN THE MODEL CAN BE A GOOD APPROXIMATION OF MAXIMUM OBSERVED. PLACED A CALL TO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER TO DISCUSS FLASH FLOODING POTENTIAL FOR MONDAY NIGHT. THE UNCERTAINTY LIES IN FORMATION OF THUNDERSTORM COMPLEXES TO THE SOUTH...WHICH COULD ROB ANY STORMS IN NORTH DAKOTA FROM AVAILABLE MOISTURE AND REDUCE RAINFALL PRODUCTION/EFFICIENCY. THIS SITUATION WILL BE MONITORED CLOSELY...AS A FLASH FLOOD WATCH WILL NEED TO BE ISSUED TONIGHT OR TOMORROW MORNING IF MODELS CONTINUE TO INDICATE THE POTENTIAL FOR SEVERAL INCHES RAIN ON MONDAY. THE AFOREMENTIONED OREGON UPPER LEVEL LOW IS NOT FORECAST TO PUSH EASTWARD ACROSS THE AREA UNTIL EARLY WEDNESDAY...SO SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST UNTIL THEN. IT IS WORTH NOTING THAT THERE ARE NO OTHER STRONG SHORTWAVES FORECAST TO MOVE OVER THE AREA...BUT AS MORE FEATURES ARE RESOLVED IN FUTURE MODEL CYCLES THERE MAY BE MORE INSIGHT INTO TIMING AND INTENSITY OF CONVECTION ON TUESDAY. .LONG TERM...THURSDAY THROUGH SUNDAY... THE LONG RANGE PERIOD OFFERS A WEATHER PATTERN THAT IS LESS ACTIVE...AND THE ACTIVE PARTS LESS ORGANIZED. ANOTHER MID LEVEL TROUGH ESTABLISHES ITSELF ON THE WEST COAST...BUT WITH H5 RIDGING THROUGH THE NORTHERN PLAINS THE WEAK SHORT WAVES WILL BE TRAVERSING THE RIDGE...RATHER THAN BEING CAUGHT UP IN STRAIGHT SOUTHWEST FLOW ALOFT INTO NORTH DAKOTA. THE TROUGH IS ALSO NOT FORECAST TO CUT OFF AND SEND WAVE AFTER WAVE INTO THE AREA...BUT BE MORE PROGRESSIVE. THE LONG WAVE TROUGH IS FORECAST THROUGH LATER SATURDAY OR SUNDAY WITH MORE ZONAL FLOW ESTABLISHING. TEMPERATURES THROUGH THE PERIOD ABOUT CLIMATOLOGY FOR THE END OF JUNE...UPPER 70S TO MID 80S FOR HIGHS...AND 50S FOR LOWS. && .AVIATION... SURFACE WARMING HAS RESULTED IN EXTENSIVE CUMULUS FIELDS ACROSS THE FORECAST AREA THIS AFTERNOON...WITH VFR AND LIGHT WINDS PREVAILING AT THE TIME OF THIS PRODUCT ISSUANCE. HOWEVER...MULTIPLE MID LEVEL IMPULSES ARE EXPECTED TO CROSS THE AREA THIS EVENING AND TONIGHT...PROVIDING THE LIFT NECESSARY TO PRODUCE SCATTERED THUNDERSTORMS. CONDITIONS WILL FAVOR STRONG TO POSSIBLY SEVERE STORMS...WITH KBIS AND KDIK THE MOST LIKELY SITES FOR THAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS AND SO A DETERIORATION TO MVFR CONDITIONS WITH STORMS IS EXPECTED. ANOTHER CONCERN IS THE POSSIBILITY OF MVFR CEILINGS AND VISIBILITIES WITHIN PATCHY FOG AT SOME SITES DURING THE EARLY MORNING HOURS OF MONDAY...IF CLOUDINESS AND STORMS CLEAR OUT AND WINDS CALM BEFORE SUNRISE...AS SOME GUIDANCE SUGGESTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHECK/BPN LONG TERM...JPM AVIATION...BPN/JPM
Hazardous weather outlook, Jun 20, 2:07 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 207 PM CDT SUN JUN 20 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 207 PM CDT SUN JUN 20 2010 /107 PM MDT SUN JUN 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...BUT SEVERE THUNDERSTORMS SHOULD BE CONSTRAINED TO THE SOUTHERN HALF OF WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA MONDAY AND TUESDAY...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL BE MONDAY LATE AFTERNOON THROUGH EARLY TUESDAY MORNING. STORMS SHOULD INITIATE OVER EASTERN MONTANA AND MOVE ACROSS THE STATE BORDER BY LATE AFTERNOON. THE INITIAL THREATS WITH THESE STORMS WILL BE LARGE HAIL...ISOLATED DAMAGING WINDS AND A FEW TORNADOES. THIS WILL TRANSITION TO A HEAVY RAIN/FLASH FLOOD EVENT WITH DAMAGING WINDS AND ISOLATED LARGE HAIL AS THE STORMS MOVE EAST NEAR SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE SOUTH THIS EVENING...AND ACROSS THE WHOLE AREA MONDAY EVENING/NIGHT. SCHECK
In the hours before
Special weather statement, Jun 20, 3:33 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 333 PM CDT SUN JUN 20 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER... RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA... DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON... NAPOLEON...EDGELEY...ASHLEY...OAKES 333 PM CDT SUN JUN 20 2010 /233 PM MDT SUN JUN 20 2010/ ...SEVERE WEATHER POSSIBLE TONIGHT THROUGH MONDAY NIGHT... THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY MORNING. A STRONG SYSTEM WILL MOVE INTO THE DAKOTAS THIS EVENING...TRIGGERING THUNDERSTORMS ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN THREATS WITH THUNDERSTORMS WILL BE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. THUNDERSTORMS WILL PROGRESS INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH MOST OF THEM REMAINING SOUTH OF INTERSTATE 94. A STRONGER LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO EASTERN MONTANA ON MONDAY. THERE IS A GREATER POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER WITH THIS SYSTEM...ESPECIALLY ACROSS WESTERN NORTH DAKOTA. WHILE UNCERTAINTY REMAINS IN THE FORECAST...IT APPEARS THAT A THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL EXIST WITH THUNDERSTORMS OVER WESTERN NORTH DAKOTA MONDAY AFTERNOON AND EVENING. THE TORNADO THREAT SHOULD DECREASE AFTER SUNSET MONDAY. FLOODING MAY BECOME A PROBLEM AS SOME AREAS COULD RECEIVE 2 TO 3 INCHES OF RAIN MONDAY NIGHT. SCHECK/JPM
Special weather statement, Jun 20, 4:48 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 448 PM CDT SUN JUN 20 2010 NDZ003-202245- RENVILLE- 448 PM CDT SUN JUN 20 2010 ...SPECIAL WEATHER STATEMENT... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN RENVILLE COUNTY... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHERWOOD...LORAINE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BIRK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:18 PM CDT | River Flood Warning | BIS | McHenry | 15 days |
| Jun 20, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 61 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.